Thursday, November 13, 2014

Teeter-Totter

After Thomas's appointment with Dr. N. on Tuesday I posted a status update here about feeling like I am on a teeter-totter with my emotions concerning Thomas's meds. Someone felt the opposite of me in that they felt better when the meds were increased because it meant that their loved one could get better. I wish I could sign on to that way of thinking but there's one thing that stops me from doing so. It's the side effects. Yes, increasing meds means possibly better days ahead but it's the side effects, or rather watching Thomas endure the side effects, that breaks my heart and leaves me sitting at the ground end of a teeter totter.

We talked a lot about Thomas's issues lately and the whole meeting was so sobering for me as Thomas's mom because I was made aware of things concerning his new (old) delusion that I didn't know about. As it turns out, this new delusion not only plays it's nasty tricks that I have previously mentioned but it also puts a great deal of pressure on Thomas and often takes away his drive to do things and his ability to enjoy things when he does do them. This delusion is a nasty thing robbing Thomas of much of his spirit and I think is a fuel source for a lot of his depression. It really does sound like depression anyway. Thomas described to Dr. N. how he had been building a model the day before and he was getting no enjoyment out of it and instead felt great pressure to complete it and complete it flawlessly. I hated that he felt that way about a hobby that brings him such joy.

After all things considered about this delusion and after trying to brainstorm ways to combat it, one being a very complicated plan that both Dr. N. and I batted between us trying to see what it would look like for it to work. The other, of course, was to increase Thomas's meds. Dr. N. chose the clozaril as the med to increase and once again, all of my fears and doubts about this med crashed in. Dr. N. again outlined what the increase might help but he also reminded us of the side effects. I think I'm going to go back on record as saying that I hate the clozaril.

Do you know what gets me about it? It may seem like nothing to you to be a reader about what I'm going to write about but for Thomas and as his mom, this is a side effect that is difficult to have. You see, one of clozaril's side effects is hyper-salivation. Excessive drooling, especially at night. A lot of us drool at night. We're sound asleep and wake up with a small circle of drool on our pillow and we're kind of grossed out by it but we go ahead and look past it and some of us even laugh. For Thomas, though, it is not a small circle left behind on a pillow rather it's like someone took a small pitcher of water and dumped it on his pillow and the top of the bed. When I go in to wake him I find his sweet face lying in a small pond of saliva and his bed is ruined for the night. We have tried everything. I have bought waterproof mattress covers and pillow covers to at least keep him dry, or so that's the plan, yet without actually covering him in plastic, his pillow is still soaked in the morning and Thomas wakes with pillow wrinkles on his damp face. It's HATFUL. Plain and simple, it's hateful.

On top of that and perhaps less concerning because all of our loved ones go through it is the sedation. I HATE the sedation as does Thomas. The thing is though, he gets knocked out and then it becomes my concern as I watch him go to bed much earlier than usual and I sit here all morning waiting for him to wake up well past his usual time. I hate the sedation because it reminds of me his 3rd hospitalization where he sat before me, brows furrowed in intense anger but unable to really say a whole lot because his brain was slowed down by the sedation. His hospitalization that time broke my heart and for him it was one of his scariest times in his life. He and I hate the sedation and now, here it is again with the increase in the clozaril to combat this very long-standing delusion.

So, I am not sunshine and light about this increase. I pray for it to work but find little faith right now in it based on past experience with it. It's supposed to be the go-to medication for treatment resistant schizophrenia but somehow it hasn't been my go to anything other than, more often than not, for side effects galore.

I talked to Thomas on the way home from Dr. N.'s and I asked him about his side effects. I took his hand and asked, afraid of the answer,

"Is the cure worse than the disease, Thomas?"

He didn't miss a beat and he said no and that he was okay with it for now. Bless his heart because he is much stronger than I am about this. I'll never get over how my quiet child, my unassuming, sweet, accommodating child has the strength and tenacity of 10,000 men as he fights his way through this labyrinth that takes down lesser (wo)men like myself.

No comments:

Post a Comment

My Most Popular Posts...

Follow my posts by Email:

Follow Me On Twitter